Insulin shock, also known as ‘diabetic hypoglycemia’, is the condition when the blood sugar levels of a person suffering from diabetes mellitus drop down to a very low level. But have you ever wondered about what could be the possible causes of an insulin shock? Read this article and find out…
Not all forms hypoglycemia are caused due to diabetes, but when you are speaking about diabetic hypoglycemia or insulin shock, it has to be related to the drastic decrease in the level of blood sugar levels in the body. So, when your blood sugar levels drop down to as low as 70 mg/dL, or 4 mmol/L, and there is enough insulin present in the body, the condition is referred to as an insulin shock.
This means that there is too less amount of sugar in the body, and too much of insulin to break down the glucose in the blood. This causes severe symptoms like excessive sweating, dizziness, headaches, nausea, excessive hunger (because the body craves for food), irritation, anxiety, and shakiness. The anxiety also causes heart palpitations. If a person gets a hypoglycemic attack, and doesn’t get food containing carbohydrates and sugar, the condition can lead to serious consequences like coma, and even death!
Therefore it is best to give the diabetic a few pieces of sugar candies or some sugar cubes, whatever is readily available. Usually people suffering from type 1 diabetes who are insulin dependent suffer from an insulin shock. However, people who take oral medications for diabetes can also suffer from this condition.
What are the Causes of Insulin Shock?
When you are a diabetic and on insulin, you need to be very careful regarding your eating and exercising habits. This is how the entire process works. The body needs sugar or glucose to get its routine supply of energy. Our brain also requires glucose for energy. Insulin is a hormone produced by the pancreas that helps in breaking down the sugar that we consume as energy. With patients suffering from diabetes, they are unable to produce insulin to convert the glucose into energy. Therefore, these people have to take insulin injections to make that possible. There are various causes that can lead to insulin shock, and not all are related to diabetes. Some of the prominent causes are mentioned as follows.
Skipping Meals or Not Eating Properly
As a diabetic person, maintaining a balance between your insulin intake and meals is a must. If you have not been eating a proper meal and considering mild snacking sufficient enough to skip your meal, then there are chances that you might end up taking too much of insulin and supplying your body too little source of glucose.
Certain Medications and Drugs
Certain diabetic medications and drugs can also cause insulin shock, one of them being, the consumption of too much of insulin. The Merck Manual for Healthcare Professionals states this to be as one of the most common cause of insulin shock. Some of the medications that may cause these conditions are glipizide, acetohexamide, tolazamide, chlorpropamide, and tolbutamide. These medications tend to drop the blood glucose levels to a great extent, putting you in the risk to suffer from diabetic hypoglycemia.
Too Much of Exercising
Too much of physical exertion or exercising can also lead to an insulin shock. Your body needs more energy while working out. Therefore, the glucose present in the body tends to get used way too quickly. Therefore, doing increased amount of exercise without increasing the amount of glucose in the body can cause you trouble.
Pancreatic Endocrine Tumor
Another cause of an insulin shock is the occurrence of this tumor known as insulinomas. In this condition the body tend to produce excessive amount of insulin which can cause the glucose levels in the blood to drop down drastically. Insulinoma tumors are very rare in occurrence and usually only one such tumor tends to occur in 80% of the people having tumors. The experts states that only 1 in every 250,000 people tend to get this form of pancreatic endocrine tumor.
Apart from the aforementioned reasons, some other reasons for insulin shock include consumption of alcohol, consuming untimely meals, and taking insulin injections close to bed time when you are unlikely to eat much or eat a smaller portion of meals. Another uncommon causes include hot weather, old age, and too much of excitement during the initial diagnosis of diabetes, which is also known as the honeymooning period.
I believe knowing the causes is the first and foremost step towards effective treatment for insulin shock, don’t you think? Prevention is always better than cure, and being a diabetic, it is important for you to take necessary steps to make sure that you don’t fall under any of the aforementioned risk factors resulting to a condition as serious as insulin shock. Make sure that you eat proper meals on time, inject adequate amount of insulin regularly (in case you’re a diabetic), and exercise moderately. A balance is all that it takes to live a normal and ‘shock-resistant’ life. Take care and have a safe tomorrow.